Clomipramine-induced acute eosinophilic pneumonia-like syndrome leading to acute respiratory failure: a report of first described case
Drugs are well-known causes of eosinophilic lung disease and patients with drug-induced eosinophilic lung disease can have variable clinical presentations. Clinical features may range from asymptomatic eosinophilic infiltrates to acute eosinophilic pneumonia (AEP)-like syndrome leading to acute respiratory failure. This report describes the first case of clomipramine-induced AEP-like syndrome causing acute hypoxemic respiratory failure which was treated successfully. In conclusion, considering the increasing use of tricyclic antidepressants, physicians should be aware of this very rare and life-threatening complication of clomipramine.
KeyWords: Clomipramine, acute eosinophilic pneumonia-like syndrome, treatment
Many drugs have been associated with pulmonary complications of various types with an increasing number of the therapeutics. Respiratory system is a target for a variety of drugs because of its large contact surface and acting as a metabolism site for drugs. The patterns observed in drug-induced pulmonary toxicity are highly variable and depend on the localization of adverse reaction. Since most of the drug-induced pulmonary toxicities involve the lung parenchyma, the most common form of drug-induced lung toxicity is interstitial lung disease (1).
Drugs theoretically can produce all histopathological patterns of interstitial lung disease, including hypersensitivity pneumonitis, organizing pneumonia, bronchiolitis obliterans organizing pneumonia, acute respiratory distress syndrome, granulomatous pneumonitis, and eosinophilic lung disease (2).
More than 350 drugs are known to cause acute eosinophilic pneumonia (AEP)-like syndrome (3, 4). However pulmonary complications related to tricyclic antidepressants are uncommon. To our knowledge, only one case of AEP associated with the usage of clomipramine has been reported in PubMed in 1999, and in the aforementioned case clomipramine had been used not alone but with sertraline (5).
This report describes the first and successfully treated severe case of AEP-like syndrome associated with clomipramine treatment alone. Written informed consent of the participant patient was obtained for the publication of this case report and any accompanying images.
A 38-year-old female was referred to our clinic from psychiatry department of another hospital. She had been newly diagnosed with panic attack and anxiety disorder one week prior to the appearance of respiratory symptoms. After admission to psychiatry polyclinic, clomipramine therapy was prescribed at a dose of 75 mg/day. After 6 days of clomipramine therapy, the patient exhibited dyspnea, increasing shortness of breath, dry cough, chest pain, and fever up to 39.20C. She was a housewife and had no work-life history. There was no past history of a chronic disease and her smoking history was 16 packs/year. She had never consumed illicit drugs, had no allergies, and had not visited a foreign country during the previous 5 years.
On admission, the patient was in a respiratory distress, with a respiratory rate of 35 breaths/minute, a blood pressure of 110/70 mmHg, and a heart rate of about 140 beats/minute with sinus tachycardia. Examination of blood samples revealed only anemia (haemoglobin:9.4 g/dl). Number of leukocytes, thrombocytes, and results of blood chemistry were within normal limits. Erythrocyte sedimentation rate was 40 mm/h and serum level of C-reactive protein was 4.5 mg/dl. Measurement of arterial blood gas analysis on room air revealed pH: 7.44, PaCO2: 32 mmHg, PaO2: 49 mmHg, HCO3–: 27 mmol/L and SaO2: 86% which was compatible with hypoxemic respiratory failure. Laboratory results including HIV testing, serological screening for vasculitis [autoantibodies to deoxyribonucleic acid (DNA), double stranded DNA, proteinase-3, myeloperoxidase, rheumatoid factor, and circulating immune complexes] and various pulmonary pathogens were negative. Stool tests for ova and pulmonary parasites were normal. The level of total serum immunoglobulin E (Ig E) was within normal limits (65 IU/ml) and antigen-spesific Ig E against Aspergillus fumigatus and Candida was negative.
Her chest radiograph revealed a homogenous dense shadow located especially in the lower field of the right lung and some additional reticular opasities in the lower zone of the left lung (Figure 1). Computerized Tomography (CT) (Brilliance; Philips Medical System, Eindhoven, The Netherlands) of the thorax demonstrated patchy areas of ground-glass, thickened interlobular septae and homogenous consolidations with air-bronchograms especially in the middle and lower zones of the right lung (Figure 2).
The patient was admitted to the intensive care unit because of the need for non-invasive mechanical ventilation. She underwent bronchoscopy (Aquilion; Toshiba, Tokyo, Japan) with bronchoalveolar lavage (BAL). During the bronchoscopy procedure the bronchi appeared inflamed and contained increased secretions. Gram stain and cultures of the bronchial washings did not reveal any infectious organism. Total cell count on BAL was 182 cells/mL with 30% eosinophils, 8% neutrophils, 55% macrophages, and 7% lymphocytes. Special stains and cultures for mycobacteria, Pneumocystis jiroveci, fungi, Legionella pneumophila were negative. Serology testing for cold agglutinins were negative.
Intravenous methylprednisolone 60 mg/day (1 mg/kg/day) was initiated on admission. Then dose of the methylprednisolone was gradually tapered and methylprednisolone was discontinued after 4 weeks. The chest radiograph of the patient cleared markedly within 15 days of the treatment (Figure 3). The patient was discharged 18 days after admission. Follow-up examinations one and four weeks after discharge revealed normal laboratory results and a normal chest radiograph. Pulmonary function tests 3 months after admission showed no ventilatory defect. Last contact with her was a polyclinic visit for control one year after discharge and she was free of respiratory symptoms.
The eosinophilic lung diseases are a heterogeneous group of pulmonary disorders characterized by increased numbers of eosinophils in the airway or lung parenchyma, and drugs are well known causes of eosinophilic lung disease (6). Patients with drug-induced eosinophilic lung disease can have variable presentations, ranging from asymptomatic transient eosinophilic infiltrates to AEP-like syndrome leading to acute respiratory failure, depending on the drug involved.
AEP is described as a clinical entity which involves acute onset of symptoms within ≤5-7 days, fever ≥37.20C, hypoxemia, bilateral alveolar or mixed alveolar and interstitial infiltrates, and lung eosinophilia (percentage of eosinophils ≥25% in BAL and/or predominance of eosinophils in open lung biopsy). In addition, without any history of hypersensitivity to drugs, no evidence of infection, and no other known cause of eosinophilic lung disease (7, 8).
Similarly, patient in this case had newly onset respiratory symptoms, fever and mixed alveolar and interstitial infiltrates suggesting an interstitial lung disease. In addition, a bronchoscopy with BAL revealed presence of importantly increased percentage of eosinophils (30%) in the lavage fluid. Based on the results of BAL, radiological features and her clinical course, she was diagnosed as potentially having an AEP-like syndrome related to clomipramine.
Unlike patients with other eosinophilic lung diseases, most of the patients with AEP have normal peripheral blood eosinophil count (8). The level of total serum IgE can be elevated, however it is not used as a diagnostic tool (9). In this case, the patient had both normal peripheral blood eosinophil count and normal level of total serum Ig E.
The diagnosis can easily be obtained with BAL and lung biopsy is not an obligation for the diagnosis of AEP in most cases. If needed, the purpose of lung biopsy is to exclude other diseases that can mimic AEP. When lung biopsy is performed, the histopathological features are characterized by diffuse alveolar damage with interstitial and alveolar eosinophils (10). There was no need for lung biopsy in this case and diagnosis could be established with the help of BAL cell count.
In some cases discontinuation of the drug is enough for resolution of the radiological features. However, some patients experience a severe disease and require corticosteroid treatment. Generally, response to corticosteroids is rapid and most of the patients have significant clinical improvement within 24 to 48 hours. The optimal dose and duration of corticosteroids have not been determined exactly (8, 10). Commonly used doses of intravenous methylprednisolone in case series range from 60 to 1000 mg per day until respiratory failure resolves. Thereafter, the patient can be switched to oral prednisone, and the steroids can be tapered off over 2 to 12 weeks. In this case, 60 mg/day intravenous methylprednisolone was administered on admission and dose of the corticosteroid was regulated according to resolution of radiological findings. Corticosteroid treatment was terminated after 4 weeks.
In conclusion, physicians should be aware of rare, life-threatening and treatable AEP-like syndrome because of clomipramine.
Figure 1. Chest radiograph of the patient on admission
Figure 2. Thorax-CT images of the patient on admission
Figure 3. Chest radiograph of the patient at 15 days of the treatment